Support the news
The title got me: "13-Year-Old Girl With Recurrent, Episodic, Persistent Vomiting: Out of the Pot and Into the Fire."
What pot? What fire? Oh, dear, recurrent vomiting. What troubling case report was this, in this week's Pediatrics journal?
The case, written up by Dr. Diana Felton of Boston Children's Hospital and colleagues, was indeed troubling, but also instructive, on two counts:
First, its main lesson: a medication for gastrointestinal problems — a proton pump inhibitor called pantoprazole — can cause a false positive result on a urine test for marijuana use.
And second, though marijuana is generally known to have anti-nausea effects, it has been increasingly recognized over the last decade that heavy, long-term use can bring on cycles of vomiting, a phenomenon called Cannabinoid Hyperemesis Syndrome. (It can also bring on compulsive bathing in hot water. I know. Sounds crazy. But I'm not making it up. More on that later.)
She remembers the thought, "What on earth are they saying? This is crazy! All we've ever done is care for our child..."
Dr. Felton and colleagues write that as the use of organic and synthetic cannabinoids — pot-like compounds — increases, "the number of patients with Cannabinoid Hyperemesis Syndrome will surely grow."
Now to their tale. The patient was a 13-year-old Massachusetts girl who suffered from recurrent bouts of vomiting, a condition known as Cyclic Vomiting Syndrome. She was on her fourth bout of vomiting in six weeks when she was brought in to the Emergency Department, retching.
Hit by a stroke while still in the womb, the girl could not speak, and had been hospitalized repeatedly for such vomiting attacks. This time, among other tests, "the treating physician opted to send a urine toxicology screen to evaluate for possible Cannabinoid Hyperemesis Syndrome." It came back positive for cannabinoids. Social services got involved. A protective order was filed.
"Given the patient's severe physical and developmental limitations, it was clear that she was unable to access or administer the cannabinoids herself," the paper says.
Let's just pause for a moment to put ourselves in the place of the patient's parents. I imagine myself exploding: "So you're accusing us of giving our disabled daughter so much pot that it made her throw up? Are you out of your mind???"
Not too far off, says Jessica Tufts of Topsfield, whose daughter, Hollis, now almost 15, was the patient in the paper. She remembers the thought, "What on earth are they saying? This is crazy! All we've ever done is care for our child..."
"They bring me into a room and they say, 'We just wanted to let you know that Hollis has tested positive for cannabinoids," she recalls. "I said, 'How on earth could she be getting it? We don't smoke it. We don't cook it. We never even touched it. So how is she getting it?' I flew into a panic because she can't say, 'Somebody at school is feeding me pot brownies or whatever.' We were trying to figure out all the points of contact that could possibly explain it."
And, "We got progressively more terrified, because, as the mom of a child who's going to be limited all her life and can't tell you what's going on, your worst nightmare is that some caregiver who is out of your control has done something to her."
Jessica, by her own admission, is no slouch in the research department. Pantoprazole was not among Hollis' usual medications — if it were, Jessica would already have read up on its possible side effects.
She immediately started searching the Internet for substances that could cause a false positive result on a cannabis test, and finally stumbled upon the information on drug interactions that comes with pantoprazole: They may include positive tests for cannabinoids. Bingo.
She brought the printout in to the hospital the next day and said, "Look at this!"
"Normally, my husband and I have kind of been through the ropes several times with my daughter, because she's a very medically complex child," she says. "She's had major brain surgery. We've managed to get through things like that. But this one just knocked my socks off."
Now for the happy ending: Hollis got better with treatment, and a more sophisticated test — using gas chromatography-mass spectrometry — came back negative. A toxicology team, including doctors and pharmacists, followed up on Jessica's lead. Pantoprazole was identified as the possible source for the false positive toxicology screen.
And Hollis' parents, Jessica and Damien, asked the health care team to help educate others about this potential diagnostic error — hence the paper just out in "Pediatrics."
Exactly how the pantoprazole confounded the cannabinoid test is unclear, and it sounds like the paper's authors hit a brick wall when they tried to find out more from the drug's manufacturer: "Multiple attempts to obtain further information from the manufacturer did not yield additional information."
I asked Dr. Diana Felton about other medications known to trigger such false positives on a cannabinoid test, and she responded:
There are other medications known to cause a false positive urine cannabinoid test, as well as false positives for the other agents listed on a urine drug screen. This is a very challenging area of laboratory medicine (and toxicology, psychiatry, pediatrics, internal medicine etc), because it is changing all the time.
It is very important to note that these false positives are very rare, and a positive urine cannabinoid test almost always means the person has been using cannabinoids.
Some of the agents known to cause false positive urine cannabinoid tests include: Dronabinol and efavirenz (a drug used for HIV) plus hemp containing foods. Even some NSAIDS like naproxen at very high doses can cause false positive urine drug screens for cannabinoids. (See: Urine drug screening: Practical guide for clinicians.)
It is important to remember that the lab equipment doing these tests is all different and varies from hospital to hospital. Also, hospital labs are aware of the limitations of these tests and have methods in place to confirm the results of these imperfect screening tests (thus the reflex confirmatory testing described in the article).
Of note, and much more common, are the drugs that are cannabinoids but do not cause a positive urine drug screen, especially the synthetic cannabinoids that are major drugs of abuse right now, like K2, spice, crazy clown, etc.
Drug screening is an imperfect system.
In the end, Jessica Tufts says she's grateful to the medical team that published the paper, and particularly to Hollis' doctor, Dr. Naamah Zitomersky (who was not on duty the weekend when the cannabinoid test was ordered.) Cycling Vomiting Syndrome appears to be linked to migraine, and now that Hollis takes pills that help ward off migraine, her vomiting attacks come less frequently.
"I just don't want anybody else to go through what we went through," Jessica says, particularly families that may lack the resources to do research on their own. At the same time, she says, she understands why the medical team reacted as it did; in most cases, the tests are accurate.
"I recognize that my kid is a very unusual case," she says. "It's probably more likely that kids could be having problems with pot."
Oh, yes, and the hot bath water? The paper notes that while Cannabinoid Hyperemesis Syndrome is not well understood, one possible mechanism "involves overstimulation of the cannabinoid receptor type 1 in intestinal mucosa, slowing gut motility and gastric emptying. The temporary relief of symptoms when bathing in hot water may be related to cannabinoid receptor type 1 receptors in the hypothalamus that control thermoregulation," or how the body controls its temperature.
Further reading: The Poison Review: Protonix (pantoprazole) can cause a false positive urine screening test for THC
Support the news